Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

August 3, 20234 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 3, 2023, 2:39 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 2:39 PM EDT (18:39 UTC)
Expired
Aug 3, 2023, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

Counties Bartow County, GA, Cherokee County, GA, Dawson County, GA, Forsyth County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS82 KFFC 031839
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Aug 3 2023
 
GAZ013-014-020>022-033-031915-
Dawson GA-North Fulton GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-
239 PM EDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of Cherokee, Forsyth,
southern Dawson, northeastern Fulton, southeastern Pickens and
eastern Bartow Counties through 315 PM EDT...

At 239 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawsonville to near Cassville, and moving east at
45 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Canton, Cartersville, Cumming, Dawsonville, Mountain Park, Roswell,
Alpharetta, Milton, Woodstock, Sugar Hill, Holly Springs, Emerson,
Ball Ground, Nelson, White, Waleska, Free Home, Cassville,
Buffington, and Dougherty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
      3433 8395 3431 8395 3430 8394 3430 8393
      3427 8395 3421 8397 3419 8400 3419 8405
      3415 8408 3409 8411 3405 8411 3409 8482
      3433 8491 3447 8410
TIME...MOT...LOC 1839Z 289DEG 37KT 3440 8418 3429 8484 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:45 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
145 PM EDT Thu Aug 3 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 319 AM EDT Thu Aug 3 2023

Active day on tap for much of north and central Georgia as an MCS is
forecast to drop south across the area today.

Current 500mb analysis shows deep NW flow aloft continues across the
southeast US. An MCS is noted across eastern MO/southern IL this
morning and should continue to drop SE through the remainder of the
overnight hours. This system and/or it's associated outflow will be
the main weather maker for today. The hi-res models have had some
decent run to run consistency with the evolution of this system, just
some timing differences. The models are a little later with timing
trends than this time yesterday.

The MCS will have a favorable atmos to work with as it moves across
north and central GA. Good shear values, especially up in the NW and
plenty of surface instability/moisture. The drier air across the
western CWA is gone and PWATS are progged to increase to between 2"-
2.5" ahead of the MCS today...well above normal. The MCS will be a
very efficient rain maker. Localized flooding will be possible,
especially if storms train over the same locations. With good deep
layer shear present, mainly north of I-20, a few brief tornadoes are
possible. The primary hazard (mostly likely), will be damaging wind
gusts and will persist along the line as it moves across the CWA.

Hi-res models do indicate a couple of additional waves overnight
Thursday and into Friday. Not confident on the timing or even
development of these systems, since today's MCS is likely to work
over a good deal of the CWA. Have taken a blend of the pops from the
hi-res models, and think the NBM blend is way too high. However, if
additional waves do develop and move over the same areas that receive
heavy rainfall today, a Flood Watch may need to be considered for
portions of the CWA (all dependent upon where the additional
MCS/waves move).

NListemaa

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 319 AM EDT Thu Aug 3 2023

Northwest flow continues on Saturday. PWATs should remain over 2.0",
however we may see a short break from further ridge-riding
disturbances until Sunday. That said, diurnally driven convection
will remain across the region through the afternoon. Moving into
Sunday, a more robust shortwave begins to make its way through the
midwest. This should begin to erode the ridge over the Southern
Great Planes as well as bring a cold front down through the
Tennessee Valley. Lift along and ahead of the cold front will
initiate more widespread showers and thunderstorms across the
Southeast on Monday and Tuesday. By Wednesday morning, the cold
front will begin to stall across Central and South GA, continuing
scattered to widespread showers and thunderstorms across Central GA.
Air behind the front will be noticeably drier with PWATs below 1.0".

Overall, thunderstorms will have the potential to produce gusty
winds, frequent lightning and heavy rainfall. Conditions on Monday
afternoon may be conducive to a few storms becoming strong to
severe. While CAPE values remain fairly unimpressive for this time
of the year, low level helicity and shear along the cold front may
be enough to boost storm potential.

Another hazard to watch out for in the extended outlook is flooding
risk. Given the repetitive nature of these thunderstorms in both the
short and long term, heavy and persistent rainfall may fall atop
already saturated soils. Conditions will require continued
monitoring for realized flood potential.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu Aug 3 2023

Wave of showers and thunderstorms are expected to start impacting
the metro sites by around 19z. After the storms push through, CIGS
are expected to remain lower before another round of precip is
expected in the 7-10z timeframe in the form of a secondary wave.
IFR cigs are also possible going into the 10z timeframe before
slowly improving throughout tomorrow.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  89 /  50  40  30  30
Atlanta         72  86  72  91 /  70  40  30  40
Blairsville     66  81  64  85 /  40  40  20  30
Cartersville    70  86  70  91 /  60  50  20  30
Columbus        74  89  75  94 /  60  50  40  50
Gainesville     70  86  71  89 /  40  50  20  30
Macon           73  87  72  91 /  70  50  40  50
Rome            72  87  70  92 /  60  50  20  30
Peachtree City  71  87  70  92 /  70  50  30  30
Vidalia         73  86  74  90 /  60  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...Hernandez
Hazardous weather outlook, Aug 3, 2:30 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
230 PM EDT Thu Aug 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
230 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms over north Georgia will expand across North and
Central Georgia this afternoon and tonight. Some storms may be
severe with damaging winds, frequent lightning, and very heavy
rainfall. One or two brief tornadoes cannot be ruled out for North
and Westcentral Georgia. Localized flash flooding is also possible
with extended periods of heavy rainfall and training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected each day through Wednesday,
mainly in the afternoon and evening hours. A few storms may become
strong to severe with damaging winds, frequent lightning, heavy
rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Aug 3, 2:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Thu Aug 3 2023

GAZ012-013-020-021-031845-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
214 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northern Cherokee,
southeastern Gordon, Pickens and northeastern Bartow Counties through
245 PM EDT...

At 214 PM EDT, a strong thunderstorm was near Salacoa Valley, or 11
miles west of Jasper, moving southeast at 30 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Canton, Cartersville, Jasper, Ball Ground, Nelson, White, Waleska,
Talking Rock, Fairmount, Ranger, Sonoraville, Lake Arrowhead, Folsom,
Salacoa Valley, Pine Log, Blaine, Talmadge, Sutallee, Tate, and
Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3430 8426 3418 8475 3449 8487 3455 8462
      3456 8452
TIME...MOT...LOC 1814Z 308DEG 24KT 3442 8463

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 3, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Aug 3 2023

GAZ013-014-020>022-033-031915-
Dawson GA-North Fulton GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-
239 PM EDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of Cherokee, Forsyth,
southern Dawson, northeastern Fulton, southeastern Pickens and
eastern Bartow Counties through 315 PM EDT...

At 239 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawsonville to near Cassville, and moving east at
45 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Canton, Cartersville, Cumming, Dawsonville, Mountain Park, Roswell,
Alpharetta, Milton, Woodstock, Sugar Hill, Holly Springs, Emerson,
Ball Ground, Nelson, White, Waleska, Free Home, Cassville,
Buffington, and Dougherty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
      3433 8395 3431 8395 3430 8394 3430 8393
      3427 8395 3421 8397 3419 8400 3419 8405
      3415 8408 3409 8411 3405 8411 3409 8482
      3433 8491 3447 8410
TIME...MOT...LOC 1839Z 289DEG 37KT 3440 8418 3429 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:14 PM EDTSpecial Weather StatementFFCPickens31 min
Aug 3, 3:09 PM EDTSpecial Weather StatementFFCForsyth, Gwinnett36 min
Aug 3, 3:33 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Jackson, Madison42 min
Aug 3, 3:45 PM EDTSpecial Weather StatementFFCHaralson, Paulding45 min
Aug 3, 3:48 PM EDTSevere Thunderstorm WarningFFCMadison42 min
Aug 3, 4:00 PM EDTSpecial Weather StatementFFCCobb, DeKalb, Fulton30 min
Aug 3, 4:02 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison43 min
Aug 3, 4:04 PM EDTSpecial Weather StatementFFCClarke, Oconee26 min
Aug 3, 4:18 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton, Rockdale, Walton42 min
Aug 3, 4:25 PM EDTSpecial Weather StatementFFCOconee, Oglethorpe50 min
Aug 3, 4:30 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton, Paulding30 min
Aug 3, 4:33 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Heard42 min
Aug 3, 4:40 PM EDTSevere Thunderstorm WarningFFCClayton, Cobb, DeKalb, Douglas, Fulton50 min
Aug 3, 4:46 PM EDTSevere Thunderstorm WarningFFCGreene, Oconee, Oglethorpe, Taliaferro, Wilkes44 min
Aug 3, 4:55 PM EDTSpecial Weather StatementFFCNewton35 min
Aug 3, 5:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton, Heard44 min
Aug 3, 5:13 PM EDTSpecial Weather StatementFFCButts, Clayton, Fayette, Henry, Spalding47 min
Aug 3, 5:23 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Jasper, Morgan, Newton, Putnam52 min
Aug 3, 5:26 PM EDTSpecial Weather StatementFFCTaliaferro, Warren, Wilkes34 min
Aug 3, 5:31 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Meriwether, Pike, Spalding, Troup44 min
Aug 3, 5:59 PM EDTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding, Upson46 min
Aug 3, 5:59 PM EDTSpecial Weather StatementFFCTaliaferro, Warren31 min
Aug 3, 6:03 PM EDTSevere Thunderstorm WarningFFCButts, Harris, Lamar, Meriwether, Monroe, Pike and 4 more42 min
Aug 3, 6:09 PM EDTSevere Thunderstorm WarningFFCBaldwin, Glascock, Hancock, Jasper, Jones, Putnam and 2 more51 min
Aug 3, 6:35 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Monroe, Upson40 min
Aug 3, 6:42 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot, Taylor48 min
Aug 3, 6:56 PM EDTSevere Thunderstorm WarningFFCBaldwin, Glascock, Jefferson, Johnson, Jones, Laurens and 3 more49 min
Aug 3, 7:08 PM EDTSevere Thunderstorm WarningFFCBibb, Chattahoochee, Crawford, Houston, Macon, Marion and 5 more52 min
Aug 3, 7:35 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBleckley, Laurens, Twiggs, Wilkinson9 min
Aug 3, 7:45 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Dooly, Houston, Laurens, Macon and 4 more45 min
Aug 3, 7:59 PM EDTSpecial Weather StatementFFCJohnson46 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.